Alert archive / Colorado / Tornado Warnings in 2009

Tornado Warning 42, NWS Denver/Boulder, CO

June 15, 2009Arapahoe County, Colorado

NWS Denver/Boulder, CO issued this tornado warning at Jun 15, 2009, 2:00 PM MDT for Arapahoe County, Colorado. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2009, 2:00 PM MDT (20:00 UTC)
Expired
Jun 15, 2009, 2:30 PM MDT
In force
30 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon

County Arapahoe County, CO

The radar

The Denver radar (KFTG), 17 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.0 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2009-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 396 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2009-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
396 J/kg
Mixed-layer CIN
-179 J/kg
Mixed-layer LCL
999 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS55 KBOU 152000
TORBOU
COC005-152030-
/O.NEW.KBOU.TO.W.0042.090615T2000Z-090615T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DENVER CO
200 PM MDT MON JUN 15 2009

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* TORNADO WARNING FOR...
  WESTERN ARAPAHOE COUNTY IN NORTHEAST COLORADO

* UNTIL 230 PM MDT

* AT 201 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 3 MILES SOUTH OF
  OEA BUILDING...OR 21 MILES SOUTHEAST OF DENVER. THIS STORM WAS
  MOVING NORTHEAST AT 10 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO OEA
  BUILDING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SAFE SHELTER IS AVAILABLE...LIE FLAT IN
THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR
HANDS.

&&

LAT...LON 3970 10435 3957 10432 3957 10467 3968 10467
TIME...MOT...LOC 2001Z 234DEG 16KT 3960 10460

$$
2 follow-up statements
000 
WWUS55 KBOU 152006
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
206 PM MDT MON JUN 15 2009

COC005-152030-
/O.CON.KBOU.TO.W.0042.000000T0000Z-090615T2030Z/
ARAPAHOE CO-
206 PM MDT MON JUN 15 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 230 PM MDT FOR WESTERN
ARAPAHOE COUNTY...

AT 206 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS STORM WAS
LOCATED 3 MILES SOUTH OF OEA BUILDING...OR 23 MILES EAST OF DENVER.
THIS STORM WAS MOVING NORTHEAST AT 10 MPH.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SOUTH CENTRAL AURORA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 3970 10435 3957 10432 3957 10467 3968 10467
TIME...MOT...LOC 2006Z 234DEG 16KT 3960 10457

$$
000 
WWUS55 KBOU 152028
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
228 PM MDT MON JUN 15 2009

COC005-152038-
/O.EXP.KBOU.TO.W.0042.000000T0000Z-090615T2030Z/
ARAPAHOE CO-
228 PM MDT MON JUN 15 2009

...THE TORNADO WARNING FOR WESTERN ARAPAHOE COUNTY WILL EXPIRE AT 230
PM MDT...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO
LONGER EXPECTED TO PRODUCE SEVERE WEATHER.

LAT...LON 3970 10435 3957 10432 3957 10467 3968 10467
TIME...MOT...LOC 2028Z 234DEG 16KT 3966 10447

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at Jun 15, 3:15 AM MDT, 10 hours 45 minutes earlier.

Area forecast discussion, Jun 15, 3:15 AM MDT, 10 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
315 AM MDT MON JUN 15 2009

.SHORT TERM...ISOLATED CONVECTION HAS DEVELOPED OVER THE PAST
SEVERAL HOURS OVER PORTIONS OF THE CWA AS ANOTHER WEAK IMPULSE RIDES
ALONG THE 65KT JET STREAK ACROSS WESTERN CO. MEANWHILE...WEAK
SURFACE BASED SURGES CONTINUE TO KEEP LOW LEVEL MOISTURE INTACT
ALONG THE FRONT RANGE WITH DEWPOINTS HOLDING IN THE UPPER 40S AND
LOWER 50S. WILL CONTINUE TO MENTION SOME PATCHY FOG WITH LOW T/TD
SPREADS BUT HARD TO GET A GOOD GAUGE OF THE LOW LVL MSTR WITH QUITE
A BIT OF MID-HIGHER DECK CLOUDS AROUND. EXPECT COVERAGE IS RATHER
PATCHY AND CONFINED TO LOW LYING AREAS. WILL ALSO ADD LOW POPS FOR
THE ONGOING CONVECTION WHICH PROBABLY WILL NOT COMPLETELY END.

THE OVERALL SYNOPTIC PATTERN HAS NOT CHANGED WITH THE BROAD UPPER
LEVEL TROF ACROSS MUCH OF THE WEST COAST AS IMPULSES CONTINUE RIDE
THE BASE OF THE TROF AND THEN EJECT NORTHEAST INTO COLORADO. ANOTHER
IMPULSE NOW OVER SRN CA WILL EJECT NORTHEAST INTO CO THIS
AFTERNOON...AND HELP ENHANCE THUNDERSTORM DEVELOPMENT ACROSS
NORTHERN CO. FORECAST SOUNDINGS INDICATE CAPE VALUES 800-1500J/KG
OVER THE FRONT RANGE AND UPWARDS OF 2000J/KG OVER THE FAR EASTERN
PLAINS. CAPE VAULES ABOVE CAN BE REALIZED WITH MID-UPPER 70S FOR
TEMPS AND DEWPOINTS IN THE MID 40S TO MID 50S. SO GIVEN ALL
ABOVE...EXPECT SEVERE STORMS POSSIBLE AGAIN ANYWHERE ON THE
NORTHEAST PLAINS...WITH PERHAPS THE STRONGEST STORMS EAST OF THE
URBAN CORRIDOR AND ALONG THE PALMER DIVIDE WITH BETTER MOISTURE.
MAIN IMPACT WILL BE LARGE HAIL AGAIN UP TO GOLF BALL SIZED AND
DAMAGING WINDS. TORNADO THREAT AGAIN APPEARS LOWER...BUT CANT RULE
THEM OUT GIVEN NUMEROUS BOUNDARIES LIKELY TO BE FLOATING AROUND.
GIVEN THE TIMING OF TODAYS WAVE...EXPECT AN EARLY SHOW THIS
AFTERNOON WITH A QUICK EXIT FROM WEST TO EAST LATER THIS
AFTN/EVENING.

.LONG TERM...NOT MANY CHANGES MADE TO FORECAST AS MODELS CONTINUE TO
BE IN AGREEMENT WITH EACH OTHER AND CURRENT FORECAST. THE UPPER
RIDGE BUILDS OVER THE STATE TUESDAY BRINGING WARMER AND DRIER AIR
TUESDAY AND WEDNESDAY. EXPECTING MAX TEMPS IN THE 80S OVER THE
PLAINS AND FRONT RANGE AND DEW POINTS IN THE 40S AND 50S. MODELS
INDICATE THE AIRMASS WILL REMAIN SOMEWHAT UNSTABLE WITH CAPES UP TO
1500 J/KG TUESDAY AND WEDNESDAY BUT NOT MUCH MID AND LOW LEVEL
MOISTURE TO WORK WITH. WILL ALSO SEE SOME WARMING ALOFT WHICH MAY
CAP CONVECTION. FOR NOW TOO DIFFICULT TO DETERMINE IF ALL CONVECTION
WILL BE CAPPED OR NOT. HAVE KEPT IN THE SLIGHT CHANCE FOR
THUNDERSTORMS TUESDAY AND WEDNESDAY. THE UPPER LEVEL JET WILL BE
OVER THE STATE WEDNESDAY EVENING WITH SURFACE HIGH PRESSURE OVER THE
SOUTHWESTERN CORNER OF THE STATE AND LOW PRESSURE DEEPENING OVER THE
EASTERN PLAINS. HAVE INCREASED WIND SPEEDS WEDNESDAY EVENING TO
REFLECT THIS.

AN UPPER LEVEL TROUGH MOVES ACROSS THE NORTHERN ROCKIES THURSDAY
CAUSING THE FLOW ALOFT TO SHIFT WESTERLY. THIS SYSTEM WILL ALSO PUSH
A WEAK COLD FRONT THROUGH NORTHEAST COLORADO. THE LATEST MODEL RUNS
QUICKENED THE TIMING OF THIS FRONT AND HAVE INCREASED THE POPS OVER
THE NORTHERN MOUNTAINS IN ACCORDANCE. THIS FRONT WILL INCREASE THE
LOW LEVEL MOISTURE AND BRING SLIGHTLY COOLER TEMPERATURES. HIGHS
WILL COOL OFF ABOUT 5-10 DEGREES BEHIND THE FRONT.

THE RIDGE WILL THEN REBUILD OVER THE CENTRAL ROCKIES FRIDAY AND
THROUGH NEXT WEEKEND. AGAIN MODELS SHOW MODEST AMOUNTS OF MOISTURE
AND INSTABILITY. DUE TO THE WARM AIR ALOFT...EXPECT CONVECTION TO BE
CAPPED...HOWEVER CANT RULE OUT A FEW STORMS THIS FAR OUT AND WILL
KEEP SLIGHT CHANCE IN THE FORECAST. SUNDAY...MODELS ARE SHOWING
ANOTHER UPPER TROUGH APPROACHING THE STATE. THIS WILL INCREASE THE
AVAILABLE MOISTURE AND THEREFORE CHANCES FOR PRECIPITATION. HAVE
INCREASED POPS SUNDAY FOR THIS REASON. HIGHS NEXT WEEKEND FOR THE
FRONT RANGE AND NORTHEAST PLAINS WILL BE WELL INTO THE 80S WITH A
FEW LOWER 90S POSSIBLE.

&&

.AVIATION...FARILY LIGHT/VRBL SFC WIND FIELD EARLY THIS AM...THOUGH
NOT THE NORMAL DIURNAL WIND FIELDS AS SEVERAL SURGES CONTINUE TO
DISRUPT WINDS THIS AM. EXPECT AN EARLY START TO CONVECTION TODAY DUE
TO TIMING OF NEXT WAVE AND THINKING IS THUNDERSTORM CHANCES HIGHEST
FROM 18-23Z. STRONG WINDS/HAIL ARE THE MAIN THREATS TODAY WITH MVFR
CIGS/VSBYS POSSIBLE WITH STORMS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

ENTREKIN/KRIEDERMAN
Hazardous weather outlook, Jun 15, 10:57 AM MDT, 3 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1057 AM MDT MON JUN 15 2009

COZ030>051-161200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1057 AM MDT MON JUN 15 2009

...SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN ACROSS THE NORTHEAST
PLAINS OF COLORADO THIS AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE BEGINNING TO DEVELOP OVER THE
MOUNTAINS AND FOOTHILLS LATE THIS MORNING.

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP IN THESE AREAS
AND SPREAD OUT ONTO THE PLAINS EARLY THIS AFTERNOON.  ANOTHER UPPER
LEVEL WEATHER DISTURBANCE IS EXPECTED TO ENHANCE THUNDERSTORM
DEVELOPMENT THIS AFTERNOON.  THERE IS ALSO A CONVERGENCE BOUNDARY
STRETCHING FROM CENTRAL DOUGLAS ACROSS NORTHWESTERN ELBERT...
THROUGH EASTERN ARAPAHOE AND EASTERN ADAMS ON INTO NORTHERN
WASHINGTON COUNTIES.  THIS COULD ALSO PROVIDE THE IMPETUS FOR
THUNDERSTORM DEVELOPMENT.

ALL OF THE NORTHEAST PLAINS HAVE A CHANCE OF SEVERE THUNDERSTORMS
THIS AFTERNOON...BUT THE HIGHEST CHANCES FOR SEVERE THUNDERSTORMS
WILL BE ALONG AND EAST OF THE ABOVE MENTIONED CONVERGENCE LINE.
THE STRONGEST STORMS MAY PRODUCE HAIL UP TO TWO INCHES IN DIAMETER
ALONG WITH DAMAGING WINDS.  LIKE YESTERDAY...THE OVERALL TORNADO
THREAT IS LOW...BUT AN ISOLATED WEAK TORNADO IS STILL POSSIBLE...
ESPECIALLY IN THE VICINITY OF THE CONVERGENCE LINE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

CHANCES FOR THUNDERSTORMS WILL DECREASE TUESDAY AND WEDNESDAY AS
WARMER AND DRIER CONDITIONS ASSOCIATED WITH A HIGH PRESSURE RIDGE
MOVE OVER THE STATE. BY THURSDAY...THUNDERSTORM CHANCES INCREASE
AGAIN AS A LOW PRESSURE SYSTEM MOVES OUT OF THE PACIFIC NORTHWEST
AND ACROSS COLORADO BRINGING WITH IT SLIGHTLY COOLER TEMPERATURES.
WARMER AND DRIER CONDITIONS WILL RETURN FRIDAY AND FOR THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 1 PM ACROSS THE NORTHEAST
PLAINS.

RJK

In the hours before

Local storm report, Jun 15, 1:42 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
142 PM MDT MON JUN 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     TORNADO          13 S FRANKTOWN          39.19N 104.75W
06/15/2009                   DOUGLAS            CO   TRAINED SPOTTER

            REPORTED BY TWO DIFFERENT SPOTTERS.

0118 PM     HAIL             S CASTLEWOOD CANYON     39.35N 104.76W
06/15/2009  M1.75 INCH       DOUGLAS            CO   TRAINED SPOTTER

&&

CLB

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 6:00 PM MDTSevere Thunderstorm WarningBOULogan20 min
Jun 14, 6:09 PM MDTSevere Thunderstorm WarningBOULogan, Washington10 min
Jun 15, 12:46 PM MDTSevere Thunderstorm WarningBOUDouglas, Elbert30 min
Jun 15, 1:23 PM MDTTornado WarningBOUDouglas, Elbert31 min
Jun 15, 1:51 PM MDTTornado WarningBOUElbert39 min
Jun 15, 1:56 PM MDTSevere Thunderstorm WarningBOULarimer49 min
Jun 15, 2:04 PM MDTTornado WarningBOULarimer26 min
Jun 15, 2:23 PM MDTTornado WarningBOUElbert52 min
Jun 15, 2:38 PM MDTSevere Thunderstorm WarningBOULarimer, Weld25 min
Jun 15, 2:40 PM MDTAreal Flood AdvisoryBOULarimer95 min
Jun 15, 3:12 PM MDTTornado WarningBOUElbert48 min
Jun 15, 3:44 PM MDTTornado WarningBOUElbert, Lincoln46 min
Jun 15, 3:55 PM MDTSevere Thunderstorm WarningBOUMorgan, Weld50 min
Jun 15, 4:03 PM MDTAreal Flood AdvisoryBOUSedgwick87 min
Jun 15, 4:24 PM MDTFlash Flood WarningBOUSedgwick3 hr
Jun 15, 4:54 PM MDTSevere Thunderstorm WarningBOUSedgwick20 min

Nearby

Tornado Warnings in Colorado, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.